Alert archive / Oklahoma / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 224, NWS Tulsa, OK
NWS Tulsa, OK issued this severe thunderstorm warning at Sep 9, 2016, 9:48 PM CDT for Osage County, Pawnee County, Oklahoma. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 9, 2016, 9:48 PM CDT (02:48 UTC)
- Expired
- Sep 9, 2016, 10:45 PM CDT
- In force
- 57 min
- Issued by
- NWS Tulsa, OK
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Osage County, OK, Pawnee County, OK
The radar
The Tulsa radar (KINX), 119 km from the middle of the area, began a volume at 02:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Norman, OK (KOUN), launched 00:00Z, 2.8 hours before the alert went out and 165 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1913 J/kg
- Mixed-layer CIN
- -38 J/kg
- Mixed-layer LCL
- 1712 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 92 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 9.7
The text
As transmitted.
896
WUUS54 KTSA 100248
SVRTSA
OKC113-117-100345-
/O.NEW.KTSA.SV.W.0224.160910T0248Z-160910T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE TULSA OK
948 PM CDT FRI SEP 9 2016
THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
OSAGE COUNTY IN NORTHEASTERN OKLAHOMA...
PAWNEE COUNTY IN NORTHEASTERN OKLAHOMA...
* UNTIL 1045 PM CDT
* AT 948 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES NORTH OF DEXTER TO 2 MILES SOUTHEAST OF
KILDARE TO 3 MILES NORTHWEST OF PERRY...MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 939 PM, THE NEWKIRK MESONET SITE
REPORTED A 61 MPH WIND GUST.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
* LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA... PAWNEE...
FAIRFAX... SHIDLER...
RALSTON... BURBANK...
HALLETT... BLACKBURN...
MARAMEC... ELGIN...
SKEDEE... GRAINOLA...
FORAKER... PEARSONIA...
BIGHEART... SOUTHERN KAW LAKE...
WEBB CITY... APPERSON...
WAH SHA SHE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
LARGE HAIL AND DAMAGING WINDS AND CONTINUOUS CLOUD TO GROUND
LIGHTNING IS OCCURRING WITH THESE STORMS. MOVE INDOORS IMMEDIATELY.
LIGHTNING IS ONE OF NATURE'S LEADING KILLERS. REMEMBER...IF YOU CAN
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3700 9604 3699 9604 3616 9661 3616 9682
3624 9682 3625 9692 3633 9693 3634 9703
3651 9703 3658 9689 3660 9692 3659 9705
3668 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0248Z 286DEG 28KT 3724 9672 3677 9703 3631 9734
HAIL...<.75IN
WIND...60MPH
$$
LACY1 follow-up statement
853
WWUS54 KTSA 100306
SVSTSA
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1006 PM CDT FRI SEP 9 2016
OKC113-117-100345-
/O.CON.KTSA.SV.W.0224.000000T0000Z-160910T0345Z/
OSAGE OK-PAWNEE OK-
1006 PM CDT FRI SEP 9 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1045 PM CDT
FOR OSAGE AND PAWNEE COUNTIES...
AT 1005 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 5 MILES NORTHWEST OF CEDAR VALE TO 3 MILES SOUTH OF
KAW CITY TO 4 MILES NORTHEAST OF LAKE MCMURTRY...MOVING EAST AT 35
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED. AT 955 PM...THE RED ROCK MESONET SITE
REPORTED A 60 MPH WIND GUST.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
PAWHUSKA... PAWNEE...
FAIRFAX... SHIDLER...
RALSTON... BURBANK...
HALLETT... BLACKBURN...
MARAMEC... ELGIN...
SKEDEE... GRAINOLA...
FORAKER... PEARSONIA...
BIGHEART... SOUTHERN KAW LAKE...
WEBB CITY... APPERSON...
WAH SHA SHE STATE PARK...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
CONTINUOUS CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
MOVE INDOORS IMMEDIATELY. LIGHTNING IS ONE OF NATURE'S LEADING
KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO
BE STRUCK BY LIGHTNING.
TORRENTIAL RAINFALL IS OCCURRING WITH THESE STORMS...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.
&&
LAT...LON 3700 9604 3699 9604 3616 9661 3616 9682
3624 9682 3625 9692 3633 9693 3634 9703
3651 9703 3658 9689 3660 9692 3659 9705
3668 9706 3670 9703 3668 9694 3675 9689
3674 9683 3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0305Z 273DEG 31KT 3717 9656 3672 9684 3622 9712
HAIL...<.75IN
WIND...60MPH
$$
LACYWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 9, 6:44 PM CDT, 3 hours 4 minutes earlier.
Area forecast discussion, Sep 9, 6:44 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion National Weather Service Tulsa OK 644 PM CDT FRI SEP 9 2016 .DISCUSSION... As a sign of the change in seasons, the mid-latitude westerlies are coming farther and farther south with time. The main feature of interest is a strong shortwave trough moving into the Dakotas and Nebraska late this afternoon. This system will march east across the Plains over the next 24 hours, and is currently forcing a strong cold front south. As of this discussion, the front was located from SW KS up to extreme northern MO. The front is surging faster south down the high Plains which is typical. Convection developed initially along the pre-frontal trough axis across W KS and NW OK and along the old outflow boundary that retreated out of our area across SW MO. As of late...it does appear that the cold front is catching up with this initial convective boundary...forcing more of a broken line of convection along it. This convection will make its way SE into our area this evening. The severe wind threat will be limited by weak shear aloft...decreasing instability with time tonight...and by the tendency for storms to be undercut by the advancing front. Locally heavy rainfall is possible in spots, but since the forcing will be moving along at a good clip, there shouldn't be widespread flooding issues. Areas that picked up heavy rains last night would be most susceptible. Lacy && .PREV DISCUSSION... /Issued 331 PM CDT FRI SEP 9 2016/ DISCUSSION... Outflow boundaries from early morning storms have largely dissipated and/or lifted north of the area this afternoon and, as such, potential for additional storms through this afternoon appears quite limited. Mid level temps also remain quite warm across the region this afternoon. Significant change coming later this evening however as a fairly strong cold front is driven south by a potent shortwave in northern stream moving across the central plains. This will not only bring significant rainfall to much of the area overnight, but a welcome reprieve from heat and humidity. Cold front was located near a line from KGUY-KRSL-KCNK in western/central KS this afternoon. Expecting storms to eventually fire along the front to our northwest later this afternoon and push southeast toward northeast OK during the evening, reaching near I44 by 06z and into far southeast OK by 12z Saturday. Overall severe weather threat will become more limited with time as storms become increasingly undercut by advancing front and best deep layer shear stays well north. Do expect widespread coverage of precip along and behind the front tonight as at least northern areas fall under favorable right rear quad of strong jet streak. 12z soundings sampled precipitable water of around 2 inches at OUN so potential is there for at least local rain amounts of 2-3 inches. However given the increasingly progressive nature of storms tonight do not expect much flash flooding threat outside of potential for heavy cells to move over locations that have received heavy rain in last 24 hours. Precip will linger across southern areas Saturday morning as front continues to push south. This will be followed by drier and cooler airwith clearing skies and an early taste of fall weather. Overnight lows Sat night should fall into 50s over much of the area along with some upper 40s in normally cooler locations. Another fine afternoon Sunday as humidity remains low. Sfc high will slide east fairly quick early next week with south winds returning, which means rising temps and humidity Monday and Tuesday. Another front should arrive Tuesday bringing next chance of showers and thunderstorms, with unsettled weather continuing much of next week. && .PRELIMINARY POINT TEMPS/POPS... TUL 65 80 55 84 / 90 10 0 0 FSM 74 83 58 85 / 70 40 0 0 MLC 68 80 56 86 / 80 40 0 0 BVO 65 79 49 83 / 90 10 0 0 FYV 67 76 49 81 / 80 20 0 0 BYV 67 78 53 80 / 80 20 0 0 MKO 67 79 54 84 / 90 20 0 0 MIO 65 78 51 82 / 80 10 0 0 F10 66 80 55 85 / 80 20 0 0 HHW 72 82 63 87 / 50 60 0 0 && .TSA Watches/Warnings/Advisories... OK...None. AR...None. && LONG TERM....30
Hazardous weather outlook, Sep 9, 7:48 PM CDT, 2 hours before
HAZARDOUS WEATHER OUTLOOK...CORRECTED NATIONAL WEATHER SERVICE TULSA OK 748 PM CDT FRI SEP 9 2016 ARZ001-002-010-011-019-020-029-OKZ049-053>076-101045- ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK- CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK- LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK- OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK- PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK- WASHINGTON OK-WASHINGTON AR- 748 PM CDT FRI SEP 9 2016 ...THUNDERSTORM POTENTIAL INCREASES THIS EVENING WITH A COLD FRONT... THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS MUCH OF EASTERN OKLAHOMA. .DAY ONE...TONIGHT. SEVERE THUNDERSTORM. RISK...LIMITED. AREA...NEAR THE KANSAS BORDER IN NORTHEAST OKLAHOMA. ONSET...MOSTLY LIKELY BETWEEN 9 PM AND MIDNIGHT. FLASH FLOOD. RISK...LIMITED. AREA...FAR NORTHEAST OKLAHOMA AND FAR NORTHWEST ARKANSAS. ONSET...MOST LIKELY BETWEEN 10 PM AND 3 AM. HEAVY RAIN. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...AFTER 9 PM. DANGEROUS HEAT. RISK...LIMITED. AREA...EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. ONSET...ONGOING...ENDING BY SUNSET. DISCUSSION... POCKETS OF DAMAGING WIND AND ISOLATED MARGINALLY SEVERE HAIL WILL BE THE MAIN THREATS FROM STORMS THIS EVENING. THE AREA WITH THE GREATEST THREAT FOR SEVERE WEATHER WILL BE NEAR THE KANSAS BORDER ACROSS NORTHEAST OKLAHOMA. THE SEVERE WEATHER THREAT WILL DROP CONSIDERABLY DURING THE OVERNIGHT HOURS AS THE ATMOSPHERE STABILIZES. A BROKEN LINE OF STORMS HAS ORGANIZED ALONG THE COLD FRONT ACROSS KANSAS AND NW OK. THIS LINE OF STORMS WILL MOVE GENERALLY FROM NW TO SE ACROSS THE REGION THIS EVENING AND TONIGHT. WEAK SHEAR AND DECREASING INSTABILITY WITH TIME TONIGHT AND A TENDENCY FOR STORMS TO BE UNDERCUT BY THE ADVANCING FRONT WILL MITIGATE THE OVERALL SEVERE THREAT WITH THE FRONT. THUS...THE GREATEST POTENTIAL FOR SEVERE WEATHER WILL BE ACROSS NORTHEAST OKLAHOMA AND CLOSER TO THE KANSAS BORDER. POCKETS OF LOCALLY HEAVY RAIN ARE EXPECTED...WITH BETWEEN AND INCH AND 2 INCHES POSSIBLE ACROSS NORTHEAST OKLAHOMA AND NORTHWEST ARKANSAS. IF THIS HEAVY RAIN FALLS ON AREAS THAT PICKED UP HEAVY RAINS LAST NIGHT...SOME FLASH FLOODING COULD THEN OCCUR. SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT... LOCAL SPOTTER ACTIVATION MAY BE NEEDED. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. SATURDAY...THUNDERSTORM POTENTIAL. SUNDAY...NO HAZARDS. MONDAY THRU THURSDAY...THUNDERSTORM POTENTIAL. EXTENDED DISCUSSION... POST FRONTAL THUNDERSTORM CHANCES WILL REMAIN POSSIBLE SATURDAY MORNING OVER SOUTHEAST OKLAHOMA AND WESTERN ARKANSAS BEFORE THE FRONT EXITS OFF TO THE SOUTH. HIGH PRESSURE WITH A COOLER AND DRIER AIRMASS IS FORECAST TO FILTER INTO THE REGION BEHIND THE DEPARTING COLD FRONT THROUGH THE WEEKEND. THUNDERSTORM CHANCES RETURN NEXT WEEK AS ANOTHER LOW PRESSURE SYSTEM AND FRONTAL BOUNDARY APPROACH THE REGION. WWW.WEATHER.GOV/TULSA CONTAINS ADDITIONAL INFORMATION. LACY
In the hours before
Special weather statement, Sep 9, 9:21 PM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI SEP 9 2016
OKZ054-059-100315-
PAWNEE OK-OSAGE OK-
921 PM CDT FRI SEP 9 2016
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OSAGE AND
NORTHWESTERN PAWNEE COUNTIES UNTIL 1015 PM CDT...
AT 921 PM CDT...STRONG THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM 4 MILES EAST OF ATLANTA TO 5 MILES NORTHEAST OF BRAMAN
TO 2 MILES WEST OF FAIRMONT. MOVEMENT WAS EAST AT 30 MPH.
WIND GUSTS OF 50 TO 55 MPH WILL BE POSSIBLE WITH THESE STORMS.
LOCATIONS IN OR NEAR THE PATH INCLUDE...
FAIRFAX... SHIDLER...
RALSTON... BURBANK...
ELGIN... GRAINOLA...
FORAKER... PEARSONIA...
SOUTHERN KAW LAKE... WEBB CITY...
APPERSON...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THESE STORMS.
LIGHTNING CAN STRIKE 10 MILES AWAY FROM A THUNDERSTORM. SEEK A SAFE
SHELTER INSIDE A BUILDING OR VEHICLE.
&&
LAT...LON 3700 9626 3625 9690 3625 9692 3633 9693
3634 9703 3651 9703 3655 9690 3658 9689
3660 9692 3658 9698 3659 9705 3668 9706
3670 9703 3668 9694 3675 9689 3674 9683
3677 9682 3678 9675 3700 9675
TIME...MOT...LOC 0221Z 278DEG 26KT 3745 9669 3697 9725 3636 9775
LACYSpecial weather statement, Sep 9, 9:30 PM CDT, 18 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE TULSA OK 930 PM CDT FRI SEP 9 2016 OKZ054-055-100300- WASHINGTON OK-OSAGE OK- 930 PM CDT FRI SEP 9 2016 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN OSAGE AND WEST CENTRAL WASHINGTON COUNTIES UNTIL 1000 PM CDT... AT 930 PM CDT...A STRONG THUNDERSTORM WAS LOCATED 5 MILES NORTH OF PAWHUSKA...MOVING NORTHEAST AT 20 MPH. PEA TO DIME SIZE HAIL AND WIND GUSTS TO AROUND 40 MPH WILL BE POSSIBLE WITH THIS STORM. LOCATIONS IN OR NEAR THE PATH INCLUDE... BARTLESVILLE... PAWHUSKA... OSAGE HILLS STATE PARK... OKESA... BIGHEART... WAH SHA SHE STATE PARK... LAT...LON 3663 9634 3679 9643 3697 9608 3672 9595 TIME...MOT...LOC 0230Z 245DEG 19KT 3675 9631 LACY
The office that day
Everything else NWS Tulsa, OK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 9, 9:21 PM CDT | Special Weather Statement | TSA | Osage | 54 min |
| Sep 9, 9:30 PM CDT | Special Weather Statement | TSA | Washington | 30 min |
| Sep 9, 10:29 PM CDT | Special Weather Statement | TSA | Craig, Creek, Nowata, Osage, Ottawa, Washington | 61 min |
| Sep 9, 11:15 PM CDT | Special Weather Statement | TSA | Creek, Okfuskee, Okmulgee, Osage, Rogers, Tulsa and 1 more | 60 min |
| Sep 9, 11:18 PM CDT | Special Weather Statement | TSA | Craig, Nowata, Ottawa, Washington | 57 min |
| Sep 9, 11:33 PM CDT | Severe Thunderstorm Warning | TSA | Craig | 27 min |
| Sep 9, 11:56 PM CDT | Special Weather Statement | TSA | McIntosh, Mayes, Muskogee, Okfuskee, Okmulgee, Rogers and 2 more | 64 min |
| Sep 9, 11:58 PM CDT | Special Weather Statement | TSA | Ottawa | 32 min |
| Sep 10, 12:05 AM CDT | Special Weather Statement | TSA | Craig, Delaware, Ottawa | 55 min |
| Sep 10, 12:12 AM CDT | Severe Thunderstorm Warning | TSA | Mayes, Rogers, Wagoner | 33 min |
| Sep 10, 12:42 AM CDT | Special Weather Statement | TSA | Cherokee, Delaware, Mayes, Wagoner | 33 min |
| Sep 10, 12:45 AM CDT | Special Weather Statement | TSA | McIntosh, Muskogee, Okmulgee | 60 min |
| Sep 10, 1:28 AM CDT | Special Weather Statement | TSA | Adair, Haskell, Latimer, Sequoyah | 32 min |
| Sep 10, 2:03 AM CDT | Special Weather Statement | TSA | Sequoyah | 27 min |
Nearby
Severe Thunderstorm Warnings in Oklahoma, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.